Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 192, NWS Kansas City, MO

September 16, 2025Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 16, 2025, 6:04 PM CDT for Ray County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2025, 6:04 PM CDT (23:04 UTC)
Expired
Sep 16, 2025, 6:30 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2025-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2025-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:53 PM CDT, 3 hours 11 minutes earlier. Its key messages:

  • * Well needed rainfall chances increase across the region through the weekend with a slow moving upper level low approaching from the intermountain-west. * Above normal temperatures through the forecast period.
Area forecast discussion, Sep 16, 2:53 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

* Well needed rainfall chances increase across the region through
  the weekend with a slow moving upper level low approaching from
  the intermountain-west.

* Above normal temperatures through the forecast period.

&&

.DISCUSSION...
Issued at 252 PM CDT Tue Sep 16 2025

Rex block across the east coast will keep the pattern fairly
stagnant leading to slowly evolving pattern. Upper trough removed
from the upper level flow across southern Montana into Wyoming is
expected to gradually shift east leading to increased low level warm
air advection and isotropic assent ahead of cold front expected to
move through the region on Friday.

SPC mesoanalysis shows ~2500 J/kg of weakly capped CAPE across the
region. Flow through the atmospheric column is weak, therefore storm
motions are generally expected to be 10 knots or less favoring a
northerly trajectory. Flash flood guidance remains incredibly
elevated (generally 3-4"/1 hr, 3-5+"/3-hr), and with the weak shear,
expect storms and locations that receive rainfall to be fairly
spotty. With shear remaining very weak, expect airmass thunderstorms
only lasting for an hour or two, thus self limiting the potential
for flooding despite slow storm motion.

CAMs have been fairly consistent in storms continuing to percolate
through the evening hours and kept 20 percent pops in the evening
hours largely west of highway 65.  Agree with SPC assessment that
there is enough dry air in the column that a wind gust or two to 50
knots are possible with the strongest cores. Any moisture from the
spotty storms could lead to patchy fog early Wednesday morning with
skies gradually clearing and light flow overnight.

Weak shortwave building into the region on Wednesday is expected to
lead to a renewed thunderstorm threat especially through the
afternoon hours.  Once again, shear will be relatively weak leading
to slow storm motion. This combined with deep warm cloud depths
could lead to locally heavy rainfall in locations that see activity.
 While the coverage is expected to be greater than today with
slightly more organized forcing, expect more widespread activity to
hold off till Thursday into Friday when cold front attempts to move
through the region (and upper trough approaches). With that said,
the upper trough weakens late week into the weekend, and with the
uncertainty in where the trough stalls out, there is a bit of spread
in the ensemble guidance this weekend. The increased clouds and
precipitation will keep temperatures closer to seasonal averages,
but temperatures are expected to remain above normal through the
forecast period with ridge building to the west of the upper trough
late week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1216 PM CDT Tue Sep 16 2025

Isolated storms after 21Z could produce wind gusts to near 50
knots. These storms should gradually decrease through the
evening hours. Could see some patchy fog Wednesday morning
before additional storms develop along a frontal boundary
approaching from the northwest. The storms Wednesday afternoon
should be more widespread than the activity this afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...BT
Hazardous weather outlook, Sep 16, 5:04 AM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0504 AM CDT Tue Sep 16 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171004-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0504 AM CDT Tue Sep 16 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.KEY MESSAGES...

- Above normal temperatures continue into Wednesday. Highs will
  range in the mid 80s to low 90s.

- A few chances for widely scattered storms (20-30%) on Monday
  afternoon/evening to scattered showers and storms (up to
  40%)on Tuesday afternoon/evening. No severe weather expected.

- An unsettled pattern arrives Wednesday with better chances for
  more widespread showers and storms through the end of the
  work-week.

In the hours before

Special weather statement, Sep 16, 5:32 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
532 PM CDT Tue Sep 16 2025

MOZ022-030-031-162300-
Ray MO-Carroll MO-Caldwell MO-
532 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT RAY...NORTHWESTERN CARROLL AND
SOUTHERN CALDWELL COUNTIES THROUGH 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lakes, or near Lawson. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Excelsior Springs, Richmond, Lawson, Braymer, Polo, Hardin,
Henrietta, Crystal Lakes, Cowgill, Excelsior Estates, Woods Heights,
Rayville, Homestead, Elmira, Knoxville, and Stet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3963 9376 3961 9375 3961 9367 3960 9360
      3934 9366 3921 9387 3923 9420 3925 9421
      3934 9421 3955 9420 3965 9390
TIME...MOT...LOC 2231Z 322DEG 4KT 3939 9413

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Pesel

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:32 PM CDTSpecial Weather StatementEAXRay28 min
Sep 16, 6:18 PM CDTSpecial Weather StatementEAXJackson27 min
Sep 16, 6:36 PM CDTSpecial Weather StatementEAXJackson54 min
Sep 16, 6:43 PM CDTSevere Thunderstorm WarningEAXClay, Platte19 min
Sep 16, 6:43 PM CDTSevere Thunderstorm WarningEAXJackson32 min
Sep 16, 6:08 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.